Diabetes in vasculitis sufferers

Having been diagnosed in march 2011 with vasculitis(WG?) and having the cyclo pulses and put on prednisolone, which i'm now down to 5mg, and now a maintenance drug of azathriprine I have now been diagnosed with diabetes. The doc has put me on Metformin 500mg. I'm finding it hard to accept, 1st that I have anything wrong with me and 2nd I now have diabetes.

Just wanted to ask if anyone else has been diagnosed with diabetes due to vasculitis?

9 Replies

oldestnewest
  • For many of us with vasculitis, prednisolone is a life-saver in those early days before the "hard" drugs like cyclo have had chance to take effect. But steroids do come with a lot of extra unwanted baggage. The list of side effects is long and does included diabetes and osteoporosis, to name but two. The second is preventable, but as far as I know, diabetes is one of those occasional, unfortunate, unavoidable consequences. I'm no expert on diabetes, but it it might well be that a very carefully controlled diet as well as medication might result in partial recovery of the insulin producing cells in the pancreas, now that the pred dose is below normal physiological levels.

    But don't listen to me! Go to the diabetes uk website for real factual information.

    Of course, type 2 diabetes is, like vasculitis, also considered to be an auto-immune disease.

  • I was diagnosed with 'borderline' diabetes brought on by vast amounts of prednisolone. I was never given any medication and was told that things may settle down when the pred was decreased - which it did. So I would encourage you to ask a few more questions, as John and Susan say, and have a further talk with your doctor as this may be a short term problem for you.

  • Hi Haze

    I too have W/G and have had for 20+yrs but had a relapse 3yrs ago and because of all the medication i have been on i was diagnosed with Diabetes last year and iam on 3metormin tabs daily and thank goodness it has controlled it, it is very hard to accept these things especially when you have always been healthy but keep thinking POSITIVE and you will get there ,

    good luck Sandra

  • Hello to you all and a Happy New Year,

    I also have WG and have had the beasty for 4yrs. 2 years ago I developed Diabetes which my consultant said was steriod induced which I was able to control for about 6months on metformin and Glicazide but it would then not stabalise so had to go on onto insulin injections at each mealtime. This was quite a shock but now is just part of my life. This disease plays havoc with all sorts of things. But the challange is to face it head on. The diabetic centre at our local hospital have said if I can come of the pred I may be able to reduce the insulin, so ever hopeful. Acceptance of all the things that seem to happen to us is the hardest part for me as I find it hard to pace myself and my mind races between mentally being able and physically not, So don't beat your self up embrace the good times, accept what you cannot change and try to laugh in the beasties face

    Theresa

  • Thank you all for replying. It was early december when at the hospital that they discovered sugar in my sample. I went to doctor's the following week with a sample taken later on in the day, this proved clear. I then had bloods taken before christmas, one of which was the detailed bloods, this is what showed up the high glucose levels.

    I have been reading up about diabetes but I find they don't really explain about steroid induced diabetes. Going by all of your replies I will ask more questions when I see the diabetes nurse and my consultant. I am hopeful that when I finally come off preds that the diabetes will disappear also.

    Finally, I would just like to wish everyone a more healthier 2012 and hope nothing else crops up from this c****y disease

  • Within 3 months of starting treatment for Microscopic polyangiitis, I went in for my, at the time weekly check, & was found to have a blood sugar level of 40, there seemed to be a rush to sort me out, although I was quite obliviouse & felt fine.

    My diabetes was steroid induced, & I was put on insulin.

    Two years later, within 6 weeks of coming off "pred" I was able to come off insulin, & later was told I no longer had diabetes.

    It may seem a strange thing to say, but I do seem lucky with my health. but It does show coming of " Pred", can mean things can return to normal

    Have a lucky new year. perhaps this year they will find the cause of our disease.

    Tony

  • Thank you Tony, and I really hope your right. Both for coming off the Pred and that they find a cause for vasculitis.

    Have a Healthy New Year too.

  • I have been type 1 diabetic for 18 years my anniversary is 14 jan. type 1 is auto immune where the body attacks and kills the cells. My other health problems were diagnosed from 2008, APS, SLE, vasculitis, all of these can be auto immune but I have been told that there is no link between them and that the way the body damages the cells is different.

    For type 2 diabetes it is normally that the body is not producing enough insulin or the insulin it is producing is not used correctly. I know that prednisone causes problems as this drug interferes with blood glucose, I think that in some people when high doses of prednisone are given it can cause the problem but when tapered down or stopped blood glucose can return to normal.

    Hope this info helps.

    Louise

  • Hi, as others have said, Pred can definitely induce type 2 diabetes. However I was diagnosed diabetic just before they got a grip on the vasculitis and started treatment with Pred. So since I now tend to blame all my ailments on it :) I'm suspicious that the disease itself had something to do with it.

    On the upside, I too have been able to slowly come off insulin since I've started to go into remission, coupled with reducing the steroids. And I'm now at the point where I just watch my diet and occasionally check my glucose levels.

You may also like...